Results 1 to 3 of 3

Thread: SCI Nurse - bowel issue

  1. #1
    Senior Member alan's Avatar
    Join Date
    Jul 2001
    Location
    Baltimore, MD
    Posts
    6,689

    SCI Nurse - bowel issue

    Good day, SCI Nurse,

    My bowel care is done Monday, Wednesday, and Friday, and that's been fine until recently. During the last few months, there have been occasions between "Fun Days" (as I call them) when stool has found its way down far enough (though not peeking out) to trigger AD, and require removal. My diet has not changed. The school hasn't changed. The only change I can think of is a different antidepressant Vybriid, which lists constipation as a possible side effect, however, bowel days have not required more digital stimulation than before to get results. I just want to get back on schedule, as I won't always be as lucky being able to reach someone who can deal with bowel issues as I have been to this point.

    Thank you for your help.
    Alan

    Proofread carefully to see if you any words out.

  2. #2
    Quote Originally Posted by alan View Post
    Good day, SCI Nurse,

    My bowel care is done Monday, Wednesday, and Friday, and that's been fine until recently. During the last few months, there have been occasions between "Fun Days" (as I call them) when stool has found its way down far enough (though not peeking out) to trigger AD, and require removal. My diet has not changed. The school hasn't changed. The only change I can think of is a different antidepressant Vybriid (spelling), which lists constipation as a possible side effect, however, bowel days have not required more digital stimulation than before to get results. I just want to get back on schedule, as I won't always be as lucky being able to reach someone who can deal with bowel issues as I have been to this point.

    Thank you for your help.
    I haven't used the antidepressant (I think you mean Viibryd), but I am beginning to think that we should take the side effect of constipation more seriously after my recent experience.

    A week ago Tuesday, I ended up in the Emergency Room of my local hospital with extreme constipation. I have been having trouble sleeping and my physician suggested I take the over the counter drug, Simply Sleep to help break the insomnia cycle. After day four, I was bloated (looked about 4 months pregnant), hadn't had a successful bowel program for three days and was feeling pretty miserable. NL insisted that we go to the ER. On the way to the hospital, I had an accident. NL had put me in an adult diaper, but I was still pretty messy. Then in the ER, I had several more accidents. After some blood work, CT scan, and EKG, I was told I had a lot of stool in the upper transverse colon that needed to be loosened up to evacuate it. CT scan didn't show any other abnormalities. I was sent home with magnesium citrate to take two days in a row.

    Any of you who have had to take magnesium citrate or have done bowel prep for a colonoscopy, know how difficult this is, but it worked. The absolute only thing that changed in my diet and daily routine was the Simply Sleep and it has a side effect of constipation. I am now back to my normal bowel program, using a Magic Bullet and digital stimulation and stool production/passing is back to normal.

    When a medication suggests a side effect of constipation, it needs to be taken more seriously than possibly with able bodied individuals. Our intestinal motility is slow enough, then add a constipating chemical, and you have the very real potential of severe constipation. Check with your doctor and ask about stopping taking this drug and see if things get better.

  3. #3
    I take elavil (antidepressant) 35mg and constipation is the number one side effect. Antidepressants slows down everything in the body including stool movement. So I take 1 teaspoon miralax everyday and that is the only way it helped my constipation.

Similar Threads

  1. Bowel issue : need advice
    By emanshiu in forum Care
    Replies: 3
    Last Post: 04-21-2016, 08:32 AM
  2. bowel issue
    By janey in forum Care
    Replies: 0
    Last Post: 06-08-2013, 12:05 PM
  3. Bowel issue
    By Cris in forum Care
    Replies: 6
    Last Post: 05-03-2009, 05:53 PM
  4. bowel issue
    By cece in forum Care
    Replies: 2
    Last Post: 01-28-2009, 09:46 PM
  5. Bowel issue
    By wheelman21 in forum Care
    Replies: 4
    Last Post: 07-17-2008, 02:15 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •